Alert archive / Texas / River Flood Warnings in 2015

River Flood Warning 10, NWS Midland/Odessa, TX

July 8, 2015Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jul 8, 2015, 2:40 AM CDT for Presidio County, Texas. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Jul 8, 2015, 2:40 AM CDT (07:40 UTC)
Expired
Jul 8, 2015, 8:52 PM CDT
In force
18 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Moderate

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WGUS44 KMAF 080740
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 AM CDT WED JUL 8 2015

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.Heavy rains in excess of 1 to 2 inches have recently fallen across West 
Texas west of the Davis and Guadalupe Mountains. Runoff from these rains
have caused rises in the Rio Grande and the river near Candelaria is 
expected to reach a moderate flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this morning.

&&

TXC377-082340-
/O.NEW.KMAF.FL.W.0010.150708T0740Z-150709T0152Z/
/CDET2.2.ER.150708T0703Z.150708T0800Z.150708T1352Z.NO/
240 AM CDT WED JUL 8 2015

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until this evening, or until the warning is cancelled.
* At  2AM Wednesday the stage was 10.4 feet (3.2 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue rising to near 10.7 feet (3.3 
  meters) by early this morning.  The river will fall below flood 
  stage this morning.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
  stage, flooding some sections of FM 170.  Water levels in the flood
  plain may begin to affect homes between the road and the river.  
  The roadway to the foot bridge may be inundated.  Livestock and 
  machinery may need to be moved as time and conditions permit.

This crest compares to a previous crest of 10.7 feet (3.3 meters) on 
Jul 29 2010.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5   10.4   Wed  2 AM   6.3   6.3   6.1   6.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    3.2   Wed  2 AM   1.9   1.9   1.9   1.8

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
1 follow-up statement
314 
WGUS84 KMAF 081453
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
953 AM CDT WED JUL 8 2015

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  
.Heavy rains in excess of 1 to 2 inches have recently fallen across West 
Texas west of the Davis and Guadalupe Mountains. Runoff from these rains
have caused rises in the Rio Grande at Presidio International Bridge, Presidio
6WNW and Candelario 3N.  The Rio Grande at Candelaria is now below flood stage
and is expected to fall below action stage today.  The Rio Grande at 
Interational Bridge and 6WNW are expected to be below action stage by this
evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later today.

&&

TXC377-081523-
/O.CAN.KMAF.FL.W.0010.000000T0000Z-150709T0152Z/
/CDET2.2.ER.150708T0703Z.150708T0745Z.150708T1215Z.NR/
953 AM CDT WED JUL 8 2015

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  9AM Wednesday the stage was 8.4 feet (2.6 meters).
* Fell below flood stage at  7:15 AM Wednesday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to 6.5 feet (2.0 meters)
  by tomorrow morning.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 11.5 feet (3.5 meters) on 
Jun 30 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Candelaria 3N   7.5  8.5    8.4   Wed  9 AM   7.8   6.9   6.6   6.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Candelaria 3N   2.3  2.6    2.6   Wed  9 AM   2.4   2.1   2.0   2.0

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

TXC377-090653-
/O.EXT.KMAF.FL.W.0011.000000T0000Z-150709T0707Z/
/PIOT2.1.ER.150708T1721Z.150708T1800Z.150708T1907Z.NO/
953 AM CDT WED JUL 8 2015

The Flood Warning continues for
  the Rio Grande above Presidio 6WNW.
* until late tonight, or until the warning is cancelled.
* At  9AM Wednesday the stage was 7.6 feet (2.3 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 9.3 feet (2.8 meters) by this afternoon.  The river 
  will fall below flood stage by this afternoon.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.6 feet (2.9 meters) on 
Jun 16 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    7.6   Wed  9 AM   9.3   7.7   6.9   6.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    2.3   Wed  9 AM   2.8   2.3   2.1   1.8

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

TXC377-090301-
/O.EXT.KMAF.FL.W.0012.000000T0000Z-150709T0301Z/
/PRST2.1.ER.150708T1129Z.150708T1300Z.150708T1501Z.NO/
953 AM CDT WED JUL 8 2015

...Flood Warning extended until this evening...The Flood Warning 
continues for
  the Rio Grande at Presidio International Bridge.
* until this evening, or until the warning is cancelled.
* At  9AM Wednesday the stage was 16.2 feet (4.9 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 17.7 feet (5.4 meters) on 
Sep 26 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio Inter 12.0 15.5   16.2   Wed  9 AM  12.7   6.8   6.5   5.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio Inter  3.7  4.7    4.9   Wed  9 AM   3.9   2.1   2.0   1.8

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jul 8, 12:35 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 12:35 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 AM CDT WED JUL 8 2015

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
Showers are moving out of the area but MVFR/IFR CIGs are moving
into the northern Permian Basin and will affect most TAF sites
over the next 12 hours. VFR conditions will return by 18Z with
afternoon TS not widespread enough to mention in the prevailing
groups at this time.

Hennig

&&

.PREV DISCUSSION... /ISSUED 855 PM CDT TUE JUL 7 2015/

UPDATE...

Update to lower PoPs over most of the area, and cancel the rest of
the Flash Flood Watch.

DISCUSSION...

More stable conditions are settling south across the Permian Basin
this evening in the wake of a cold front and earlier convection.
Think there will be little redevelopment in these areas as the
atmosphere stays fairly stable overnight.  Will keep showers in the
forecast through the night, but since the threat of thunderstorms
and heavy rain has decreased, will cancel the remainder of the Flash
Flood Watch over the western Low Rolling Plains and eastern Permian
Basin.

There is still some convection over the Big Bend region, and more
convection moving off the higher terrain into southeast New Mexico
where instability persists behind the front.  A few locations could
see moderate, if not very localized heavy, rainfall, but it will not
be widespread enough to warrant a Flash Flood Watch.  Have updated
the forecast to lower PoPs over the forecast area, but especially
over the northeastern zones. An update will follow shortly.

PREV DISCUSSION... /ISSUED 226 PM CDT TUE JUL 7 2015/

Cold front continues to sag east and south from the eastern
Permian Basin to near the Davis Mountains. Showers and thunderstorms
are continuing to develop along this boundary near the aforementioned
areas, aided by diffluent flow aloft along the southern periphery
of the stronger westerlies. Have decided to cancel the Flash Flood
Watch for much of the forecast area except the extreme eastern
Permian Basin. The areas where the watch will be cancelled will
either be too far removed from the frontal boundary or have not
already received excessive rainfall. Plan on expiring the watch in
the eastern Permian Basin by 06z Wednesday due to the expectation
that the heaviest rains associated with the boundary will have
moved east of the area.

For Wednesday through Friday a new surface lee trough is forecast
to quickly become established near the mountains. Isolated to
scattered thunderstorms are expected to develop, mainly in the
afternoon and evening along and east of the surface trough from
the mountains east to the southeast New Mexico Plains to the
western Permian Basin. Not expecting a watch box these days, but
a few storms could be strong to severe given forecast shear values
of around 20 knots with capes of 500 to 2000 j/kg. Warming 850
millibar temperatures and more sunshine will result in warmer
temperatures these days, but still below normal.

The forecast for Saturday through the middle of next week looks to
be warm and dry as a sprawling upper level ridge is forecast to
become established over the region.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jul 7, 9:05 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
905 PM CDT TUE JUL 7 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090215-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
905 PM CDT TUE JUL 7 2015 /805 PM MDT TUE JUL 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...PRIMARILY FROM THE
GUADALUPE MOUNTAINS AND ADJACENT PLAINS SOUTHWARD TO THE DAVIS
MOUNTAINS AND INCLUDING THE BIG BEND AREA AND FAR LOWER TRANS
PECOS. GUSTY WINDS WILL BE POSSIBLE...HOWEVER LOCALLY HEAVY
RAINFALL REMAINS THE PRIMARY CONCERN WITH STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO WEDNESDAY AND LOCALLY
HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:16 PM CDTSpecial Weather StatementMAF44 min
Jul 7, 10:27 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jul 8, 12:07 AM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves4 hr
Jul 8, 6:22 AM CDTRiver Flood WarningMAFPresidio20 hr
Jul 8, 6:31 AM CDTRiver Flood WarningMAFPresidio26 hr
Jul 8, 2:41 PM CDTRiver Flood WarningMAFPresidio18 hr
Jul 8, 2:41 PM CDTRiver Flood WarningMAFBrewster17 hr
Jul 8, 5:33 PM CDTSpecial Weather StatementMAFBrewster57 min
Jul 8, 6:37 PM CDTSpecial Weather StatementMAFBrewster68 min
Jul 8, 6:43 PM CDTSpecial Weather StatementMAFPresidio62 min
Jul 8, 6:52 PM CDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr
Jul 8, 6:53 PM CDTAreal Flood AdvisoryMAFBrewster3 hr

Nearby

River Flood Warnings in Texas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.